Alert archive / Alabama / River Flood Warnings in 2020

River Flood Warning 100, NWS Birmingham, AL

April 19, 20205 counties in Alabama

NWS Birmingham, AL issued this river flood warning at Apr 19, 2020, 9:19 PM CDT for 5 counties in Alabama. It took effect at Apr 20, 2020, 4:21 AM CDT. It was in force for 69 hr.

The area

The counties it named.

The facts

Issued
Apr 19, 2020, 9:19 PM CDT (02:19 UTC)
In effect from
Apr 20, 2020, 4:21 AM CDT
Expired
Apr 23, 2020, 1:40 AM CDT
In force
69 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Greene County, AL, Hale County, AL, Marengo County, AL, Sumter County, AL, Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 109 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Black Warrior River at Oliver Lock and Dam (TODA1). The gauge peaked at 130.30 ft at Apr 20, 2020, 10:00 AM CDT.

actionminormoderate11012013004/2004/2104/2204/2304/24
Action stage
122 ft
Minor stage
129 ft
Moderate stage
138 ft
Major stage
146 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02465005, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Apr 19, 7:24 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Apr 19, 7:24 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
724 PM CDT Sun Apr 19 2020

...SEVERE STORMS REMAIN LIKELY FAR SOUTH THIS EVENING...

.UPDATE...
Mesoscale Update and 00Z Aviation.

&&

.SHORT TERM...
/Updated at 0655 PM CDT Sun Apr 19 2020/

A Tornado Watch continues for several southern counties this
evening. A Flash Flood Watch remains in effect for a majority of
Central Alabama through midnight. Severe thunderstorms and
flooding look likely south the next few hours.

Rain rates are 2 to 4 inches per hour in several spots but the
storms are moving. But continued rain training over the same areas
will keep a flood threat through at least midnight. Several
measured amounts over 3 inches have occurred and some areas will
certainly receive totals in the 4-5 inch range.

It appears that two distinct boundaries and in the vicinity of
south central Alabama this evening. One boundary is generally the
remnant outflows from convection last night through this evening
and the second boundary is the actual warm front. The airmass near
and south of the warm front is super buoyant and poses a
significant threat for severe thunderstorms. The air between the
two boundaries which is generally where the current radar depicts
thunderstorms in Central Alabama is slightly removed just north of
the warm front. There is quite a gradient in several severe
parameters right along the boundary where storms are riding from
Lowndes County to Russell County. SRH/Bulk Shear/and Instability
are concerning enough that severe storms are certainly likely near
the effective boundary. The mixed up surface winds are having an
effect on the tornado development and magnitude and for the better
at this time.

Another wave was over Mississippi at this time and will move into
south central Alabama within a few hours. I am hesitant to remove
any counties west from the watch due to the possibility of
additional storms riding near leftover boundaries. The highest
risk for any significant severe remains the far southern few
counties. Will make some adjustments to the severe graphics to
move the target zone even farther south but certainly hold a risk.

Rain and embedded thunderstorms will persist north until the upper
low/trough moves eastward through early Monday.

75

Previous short-term discussion:
/Updated at 1235 PM CDT Sun Apr 19 2020/

Multichannel water vapor imagery along with global model H500
fields agree in a well-defined trough over western Oklahoma that
extends southwest into Western Texas.

Hand surface analysis valid 17Z/12 pm reveals the warm front
extending from just south of Meridian, MS east to near Greenville
and extending further east to near Troy. The heavy morning
convection has produced outflow boundaries that have limited the
warm front's northward advancement.

12Z National surface analysis shows low pressure south of the Red
River in Central Texas with a warm front extending east
interacting with a coastal/marine warm front that extended from
Inland Southeast Texas across Northern Louisiana and further east
across the Southern Third of Alabama.

Expect the warm front to slowly advance north through mid
afternoon, likely remaining south of the I-20 corridor with it
potentially ending up from just south of Tuscaloosa to near
Sylacauga to near Auburn. The residual cold pool/mesoscale high
pressure to our east from the morning convection has helped to
stabilize the airmass in that area and while some destabilization
will likely occur, the risk over these areas has been reduced to
an extent, along with the risk across our northern counties based
upon updated information.

There appears to be a boundary stretched across our Central
Counties from Pickens County east to Randolph County that may be
a boundary existing off the surface as there is no surface
reflection evident. Convection continues to train from west to
east across this feature and remains a concern for continued
localized flooding. The persistent convection will inhibit further
northward advance of the warm front to the north of this feature.

To the south, convection has gradually intensified across our far
southeast counties along the warm front that extends from near
Troy east into northern Barbour County. The airmass consists of
temperatures in the 80s with dew points near 70 to the south
which is helping to provide robust instability for the convective
development. Expect this activity to continue with a growing risk
of strong to severe convection with time as the front gradually
lifts north over the next few hours. Additional convective
development is forecast further west across our southwest and
south-central counties as the warm front also advances further
north into these areas.

Convection across the Central Counties will continue to develop as
instability gradually increases with the continuing risk for large
hail. There will be a growing risk for damaging winds and
tornadoes as we progress through the afternoon near and south of
this activity closer to the surface warm front.

Heavy rainfall with localized flooding remains a concern as
morning convection easily dropped over 2-4 inches. Additional
convection over these areas will aggravate saturated soils and
will runoff causing additional flooding. The Jackson, MS 12Z
Sounding contained a precipitable water value of 1.55 inches and
that airmass is likely in place now across much of our forecast
area. Concern for the Metro Areas in Central Alabama persists as
the likely elevated boundary remains draped along the Interstate
20 corridor.

Conditions continue to favor the development for severe weather
across the southern half of our forecast area this afternoon and
evening with the highest potential across the southern third of
our forecast area.

05

.LONG TERM...
/Updated at 0245 PM CDT Sun Apr 19 2020/

Monday through Friday.

Following the passage of the current severe weather maker, all
eyes will be focused on the next dynamic system expected to make
an entrance by Thursday. Model guidance is coming into a little better
agreement in regards to timing and track of the shortwave trough
and associated surface low that will move off to our northwest.
Global models now present a timing for the possibility of severe
storms beginning early Thursday morning and lasting through the
Thursday evening across our far southeast counties. Based on
SBCAPE and 0-6km bulk shear values, at least the southern half of
Central Alabama could have yet another more significant chance of
severe storms with all types of severe weather possible. I've gone
ahead and increased confidence within the HWO and changed the
timing to primarily Thursday with the better timing agreement.
We'll start to focus exclusively on this event beginning with the
overnight shift tonight.

56/GDG

&&

.AVIATION...
00Z TAF Discussion.

Showers/thunderstorms/restrictive ceilings/restrictive vis/ will
last through 15-18z. Multiple waves of showers and thunderstorms
will affect the southern sites while northern sites will
experience showers and embedded thunderstorms. Some brief wind
gusts are also possible at the southern sites. Ceilings will drop
into the IFR/LIFR range within a few hours at most terminals and
remain overhead until a slow improvement is started around 15z.
Thunderstorms will generally decrease between 06-9z and should be
all but gone by 12z as end is ending west. Winds may be north and
times, east at times but will become north northwest around 10kts
by Monday. Most terminals will become VFR by 17-19z.

AMD NOT SKED will continue for ASN until further notice due to
persisting communication issues.

75

&&

.FIRE WEATHER...

Multiple waves of showers and storms are expected through the
overnight hours and into the early morning hours on Monday. Dry
conditions should return for Monday afternoon with RH values well
above critical thresholds with very wet ground conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     54  72  47  74  44 / 100  30   0   0   0
Anniston    55  73  48  75  45 / 100  20   0   0   0
Birmingham  55  73  51  76  49 / 100  10   0   0   0
Tuscaloosa  58  75  51  78  50 / 100   0   0   0   0
Calera      57  73  51  76  49 / 100  10   0   0   0
Auburn      58  73  51  75  49 / 100  20   0   0   0
Montgomery  61  75  52  79  51 / 100   0   0   0   0
Troy        62  77  54  79  53 / 100  10   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch until 1 AM CDT Monday for the following
counties: Autauga...Barbour...Bibb...Bullock...Calhoun...
Chambers...Chilton...Clay...Cleburne...Coosa...Dallas...Elmore...
Fayette...Greene...Hale...Jefferson...Lamar...Lee...Lowndes...
Macon...Marengo...Montgomery...Perry...Pickens...Pike...
Randolph...Russell...Shelby...St. Clair...Sumter...Talladega...
Tallapoosa...Tuscaloosa...Walker.

&&
Hazardous weather outlook, Apr 19, 5:42 PM CDT, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
542 PM CDT Sun Apr 19 2020

ALZ011>015-017>050-210145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
542 PM CDT Sun Apr 19 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong to severe storms are likely into the overnight hours, mainly
through 4 AM. The greatest threat for severe storms and the tornado
threat should remain across the southern half of Central Alabama or
along and south of a line from Eutaw to Auburn. Strong tornadoes,
damaging winds up to 80 mph and golf ball size will be possible in
this area. To the north, a few storms could produce damaging winds
and quarter size hail. Thunderstorms with heavy rainfall may result
in flash flooding.

Minor flooding is forecast to occur along portions of the Tombigbee,
Black Warrior, Cahaba and Tallapoosa river basins. Please see flood
statements for specific details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Minor flooding is forecast to occur along portions of the Tombigbee,
Black Warrior, Cahaba and Tallapoosa river basins. Please see flood
statements for specific details.

There is a threat of severe thunderstorms, including tornadoes,
across all of Central Alabama on Thursday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will be needed
today and tonight. Please follow all local, state, and CDC
guidelines in regards to travel.

In the hours before

Special weather statement, Apr 19, 7:49 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Birmingham AL
749 PM CDT Sun Apr 19 2020

ALZ045-046-200130-
Macon AL-Bullock AL-
749 PM CDT Sun Apr 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BULLOCK AND SOUTHERN
MACON COUNTIES UNTIL 830 PM CDT...

At 749 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shopton, or 13 miles west of Union Springs, moving east at 50 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Union Springs, Franklin Field, Guerryton, Hardaway, Shopton,
Davisville, Warriorstand, Sedgefield, Fort Davis, Creek Stand, Three
Notch, Mitchell and Simsville.

A Tornado Watch remains in effect until 1100 PM CDT for south central
and southeastern Alabama.

LAT...LON 3214 8543 3209 8543 3208 8600 3225 8600
      3225 8599 3227 8598 3228 8592 3230 8595
      3231 8595 3235 8544 3216 8543 3215 8543
      3214 8541
TIME...MOT...LOC 0049Z 264DEG 44KT 3218 8593

32/Davis
Special weather statement, Apr 19, 8:02 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Birmingham AL
802 PM CDT Sun Apr 19 2020

ALZ045-047-048-200145-
Lee AL-Macon AL-Russell AL-
802 PM CDT Sun Apr 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEE...SOUTHEASTERN
MACON AND RUSSELL COUNTIES UNTIL 845 PM CDT...

At 802 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Society Hill to near Guerryton. Movement
was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Auburn, Phenix City, Russell County Sports Complex, Uchee, Seale,
Ladonia, Beauregard, Society Hill, Griffen Mill, Warriorstand, Creek
Stand, Monterey Heights, Hatchechubbe, Chewacla State Park, Uchee
Creek, Fort Mitchell, Ladonia Sports Complex, Marvyn, Fort Mitchell
Activity Center and Phenix Drag Strip.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 1100 PM CDT for southeastern
and east central Alabama.

LAT...LON 3225 8492 3224 8491 3222 8493 3221 8498
      3229 8557 3257 8549 3253 8502 3250 8500
      3246 8500 3244 8497 3242 8496 3241 8498
      3239 8497 3238 8499 3238 8497 3237 8499
      3233 8501 3230 8494 3226 8489
TIME...MOT...LOC 0102Z 277DEG 33KT 3250 8545 3230 8553

32/Davis
Special weather statement, Apr 19, 8:10 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Birmingham AL
810 PM CDT Sun Apr 19 2020

ALZ044-049-200145-
Pike AL-Montgomery AL-
810 PM CDT Sun Apr 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIKE AND SOUTH CENTRAL
MONTGOMERY COUNTIES UNTIL 845 PM CDT...

At 809 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ansley, or 10 miles south of Meadville, moving east at 50 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Troy, Banks, Antioch, Linwood, Ansley, Grady, Troy Municipal Airport,
Troy University, Orion, China Grove, Sandfield, Currys and Mossy
Grove.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3176 8615 3179 8615 3179 8620 3189 8617
      3196 8618 3197 8620 3197 8630 3200 8630
      3204 8589 3199 8589 3197 8588 3197 8579
      3188 8579 3187 8578 3183 8580 3174 8581
TIME...MOT...LOC 0109Z 269DEG 42KT 3191 8618

15
Special weather statement, Apr 19, 8:30 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Birmingham AL
830 PM CDT Sun Apr 19 2020

ALZ048-200215-
Russell AL-
830 PM CDT Sun Apr 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RUSSELL COUNTY UNTIL 915
PM CDT...

At 830 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hurtsboro, moving east at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Hurtsboro, Hatchechubbe and Rutherford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 1100 PM CDT for southeastern
Alabama.

LAT...LON 3225 8492 3224 8491 3222 8493 3222 8497
      3221 8498 3220 8496 3218 8501 3213 8506
      3213 8525 3215 8526 3215 8543 3226 8543
      3231 8496 3226 8489
TIME...MOT...LOC 0130Z 264DEG 39KT 3219 8535

32/Davis
Local storm report, Apr 19, 9:05 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
905 PM CDT SUN APR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLOOD            2 ENE SMITHS STATION    32.56N 85.06W
04/19/2020                   LEE                AL   PUBLIC

            WATER COVERING ROAD ON LEE ROAD 318.

&&
Local storm report, Apr 19, 9:08 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
908 PM CDT SUN APR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TSTM WND DMG     3 N I-20 WELCOME CENTER 32.49N 88.39W
04/19/2020                   SUMTER             AL   EMERGENCY MNGR

            CORRECTS TIME OF PREVIOUS TSTM WND DMG
            REPORT FROM 3 N I-20 WELCOME CENTER CUBA.
            TREE DOWN ON CR 27 NEAR CR 2 IN MORNINGSTAR
            COMMUNITY. TIME ESTIMATED BY RADAR.

&&

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:03 PM CDTAreal Flood WarningBMXAutauga, Elmore, Lee, Macon, Tallapoosa3 hr
Apr 19, 7:03 PM CDTSpecial Weather StatementBMXMontgomery42 min
Apr 19, 7:14 PM CDTSpecial Weather StatementBMXLowndes31 min
Apr 19, 7:38 PM CDTFlash Flood Warning Considerable damage threatBMXLee3 hr
Apr 19, 7:49 PM CDTSpecial Weather StatementBMXBullock41 min
Apr 19, 8:02 PM CDTSpecial Weather StatementBMXRussell43 min
Apr 19, 8:10 PM CDTSpecial Weather StatementBMXPike35 min
Apr 19, 8:16 PM CDTRiver Flood WarningBMXChambers, Elmore, Macon, Randolph, Tallapoosa3 days
Apr 19, 8:30 PM CDTSpecial Weather StatementBMXRussell45 min
Apr 19, 8:42 PM CDTRiver Flood WarningBMXAutauga, Dallas, Elmore, Lowndes, Montgomery4 days
Apr 19, 8:42 PM CDTRiver Flood WarningBMXAutauga, Dallas, Lowndes72 hr
Apr 19, 8:42 PM CDTRiver Flood WarningBMXDallas5 days
Apr 19, 10:32 PM CDTAreal Flood WarningBMXLee3 hr
Apr 19, 10:39 PM CDTSpecial Weather StatementBMXPike51 min
Apr 19, 10:42 PM CDTSevere Thunderstorm WarningBMXPike48 min
Apr 19, 10:45 PM CDTAreal Flood AdvisoryBMXCalhoun, Chambers, Clay, Cleburne, Coosa, Elmore and 4 more3 hr
Apr 19, 10:58 PM CDTSevere Thunderstorm WarningBMXBarbour47 min
Apr 19, 10:59 PM CDTTornado WarningBMXBarbour, Pike46 min
Apr 19, 11:02 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Pike43 min
Apr 19, 11:16 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock47 min
Apr 20, 6:33 AM CDTRiver Flood WarningBMXElmore, Macon, Montgomery38 hr

Nearby

River Flood Warnings in Alabama, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.